Skip to main content

Macrolides, digoxin toxicity and the risk of sudden death: a population-based study

Quinn KL, Macdonald EM, Gomes T, Mamdani MM, Huang A, Juurlink DN; Canadian Drug Safety and Effectiveness Research Network (CDSERN). Drug Saf. 2017; 40(9):835-40. Epub 2017 Apr 18.


Introduction — Digoxin is commonly prescribed to elderly patients with heart failure and atrial fibrillation, and macrolide antibiotics markedly increase the risk of digoxin toxicity.

Objective — The aim was to determine whether, in older patients receiving digoxin, macrolide antibiotics are associated with sudden death.

Methods — We used a population-based, nested, case–control design from January 1, 1994 to December 31, 2012 in a cohort of Ontario residents aged 66 years or older prescribed digoxin. The primary outcome was the risk of sudden death within 14 days of exposure to one of three antibiotics (erythromycin, clarithromycin, or azithromycin), relative to cefuroxime.

Results — Among 39,072 Ontarians who died suddenly while receiving digoxin, 586 died within 14 days of receiving a study antibiotic. Relative to cefuroxime, we found no statistically significant increase in the risk of sudden death following treatment with erythromycin [adjusted odds ratio (aOR) 0.98; 95% confidence interval (CI) 0.65–1.48], clarithromycin (aOR 1.25; 95% CI 0.94–1.65), or azithromycin (aOR 1.07; 95% CI 0.75–1.53).

Conclusion — This finding reinforces the cardiovascular safety of macrolide antibiotics in a high-risk population.

Keywords: Drugs (antibiotics) Risk assessment

×